Pennsylvania, 2019

Flash Flooding in Pennsylvania, July 6, 2019

July 6, 2019 · NWS BGM · 4 events in 1 county or zone

An excessively warm and humid airmass resided over northeastern Pennsylvania for several days. A weak surface boundary provided the focus for slow moving, conglomerated thunderstorms which produced several hours of locally heavy downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$885,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An excessively warm and humid airmass resided over northeastern Pennsylvania for several days. A weak surface boundary provided the focus for slow moving, conglomerated thunderstorms which produced several hours of locally heavy downpours. This resulted in excessive runoff to streams and drainage systems in the Kingston and Wilkes-Barre areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 6, 2:50 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 6, 2:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
350 PM EDT Sat Jul 6 2019

.SYNOPSIS...
Showers and thunderstorms will end this evening as a cold front
drop south of the region. High pressure makes a return, Sunday
through Wednesday, with dry weather and warming temperatures.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
345 PM...Surface cold front lies along the NY/PA border with
thunderstorms along this feature containing heavy downpours. The
threat for heavy rain is almost over for central New York except
for Sullivan County along with northeast Pennsylvania where
convection will end early evening. Some storms could still
contain gusty winds to 35-40 mph but the more significant threat
is heavy downpours. Model guidance still shows precipitable
water values around 1.90 inches across northeast Pennsylvania
along with a deep warm cloud layer and tall/skinny CAPE. By
early evening this threat will pass as the boundary drops
south. Drier air will build in overnight leading to clearing
skies across the north and partly cloudy skies from the twin
tiers south. Overnight lows will range in the lower to middle
60s in central New York and mid to upper 60s in northeast
Pennsylvania.

Sunday/Sunday night...A dry period as surface high pressure
resides over southern Ontario. Models still indicate the
potential for isolated convection during the afternoon/evening
in the higher terrain of Luzerne, Lackawanna, Wayne and Pike
counties. Will include slight chance POPs for this potential.
Highs will range in the upper 70s to lower 80s. Mainly clear
skies along with light winds and a dry airmass will allow
temperatures to fall into the lower to middle 50s Sunday night.
In the Wyoming Valley lows will only reach around 60.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure centered over the Great Lakes Monday morning will
build eastward across the forecast area through the short-term
period. This pattern will yield predominately dry conditions. The
one exception may be the Poconos on Monday as weak low-level
convergence along a pressure trough could help initiate isolated
showers or storms during peak heating in the afternoon. High
temperatures on Monday ranging from the mid 70s in the high-
elevation ridges to lower 80s in the valleys will be right at
climatology. Highs on Tuesday are forecast to be 2-4 degrees warmer
than Monday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure progresses off the eastern seaboard Wednesday as the
next low pressure system approaches from the Upper Midwest.
Southerly flow developing after the low-level ridge axis passes
through will allow the warm sector to become established as higher
theta-e air advects into the region on Wednesday. The combination of
lift provide by mid-level disturbances tracking atop the upper ridge
and boundary-layer destabilization in the warm sector will support
the development of showers and storms Wednesday afternoon-evening.
PoPs highest across our western and northern zones but still limited
to low chance with the best forcing still upstream. PoPs gradually
increase and expand to the south/east Wednesday night.

Models generally show the surface low over the northern Great Lakes
Thursday morning lifting northeastward through the Saint Lawrence
Valley through Friday. A pre-frontal trough with this system looks
to provide a focus for convection on Thursday. The threat for
showers and storms looks to continue into Thursday night until the
synoptic cold front passes through. There are some indications of
another (at least localized) heavy rain threat (synoptic-frontal
Maddox flash flood pattern) with this system but the important
mesoscale details that would determine the extent of the threat are
still fuzzy this far out. Post-frontal clouds and showers may linger
into Friday with the upper trough overhead and northwest flow off
the lakes.

Broad high pressure will remain centered over the central MS, TN and
OH valleys heading into next weekend. There are some indications of
the ridge axis noses northeastward into the region, providing a
brief break in the unsettled weather on Saturday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A cold front is dropping through the terminals this afternoon
with IFR conditions expected with the convection in the southern
tier and KAVP due to visibility restrictions in heavy rain. The
thunderstorms will be primarily over by 22Z but persist at KAVP
until 00Z. Behind the front VFR conditions are forecast except
for KELM/KBGM/KAVP where MVFR/Alternate Required conditions may
occur overnight due to low level moisture and weak mixing.

Winds becoming northwest at 5-10 mph but briefly gusty during
thunderstorms. Light northerly winds on Sunday.

Outlook...

Sunday through Wednesday...VFR conditions expected with high
pressure moving back into the region. Possible restrictions due
to early morning valley fog.

Wednesday night/Thursday...Restrictions possible in scattered
convection.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...JRK
LONG TERM...JRK
AVIATION...RRM
Hazardous weather outlook, Jul 6, 2:24 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
324 PM EDT Sat Jul 6 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-071930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
324 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ062-PAZ038>040-043-044-047-048-072-071930-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
324 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Scattered thunderstorms producing heavy rain and gusty winds are
likely into the early evening. Storms may move slowly over the same
areas, which could trigger isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 6, 1:50 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
250 PM EDT Sat Jul 6 2019

NYZ055-061915-
Tioga NY-
250 PM EDT Sat Jul 6 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN TIOGA COUNTY UNTIL
315 PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Van Etten, or 10 miles north of Waverly, moving southeast at 15 mph.

Small hail will be possible with this storm.

Locations impacted include...
Barton, Owego, Litchfield, Candor, Spencer, Nichols, Tioga Center,
Lounsberry, Lockwood and North Spencer.

LAT...LON 4216 7653 4228 7653 4219 7619 4200 7633
      4200 7645 4206 7655 4211 7655 4215 7656
TIME...MOT...LOC 1850Z 298DEG 13KT 4217 7652

DJP
Local storm report, Jul 6, 1:51 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       EXETER                  41.33N  75.82W
07/06/2019  M1.00 INCH       LUZERNE            PA   TRAINED SPOTTER

0227 PM     HEAVY RAIN       1 W CAYUTAVILLE         42.39N  76.72W
07/06/2019  M1.18 INCH       SCHUYLER           NY   COCORAHS

&&

BJG
Local storm report, Jul 6, 2:28 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HEAVY RAIN       WHITNEY POINT           42.33N  75.97W
07/06/2019  M1.30 INCH       BROOME             NY   BROADCAST MEDIA

            FELL IN ABOUT 40 MINUTES

&&

BJG
Special weather statement, Jul 6, 2:52 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
352 PM EDT Sat Jul 6 2019

PAZ038-062015-
Bradford PA-
352 PM EDT Sat Jul 6 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BRADFORD COUNTY
UNTIL 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Overton, or 12 miles southwest of Towanda, moving southeast at 15
mph.

Small hail will be possible with this storm.

Locations impacted include...
Wilmot, New Albany, Overton, Franklindale, South Branch and
Evergreen.

LAT...LON 4158 7668 4158 7669 4173 7659 4164 7624
      4155 7630
TIME...MOT...LOC 1951Z 298DEG 13KT 4162 7657

DJP
Special weather statement, Jul 6, 3:59 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
459 PM EDT Sat Jul 6 2019

NYZ062-PAZ040-072-062130-
Sullivan NY-Southern Wayne PA-Northern Wayne PA-
459 PM EDT Sat Jul 6 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SULLIVAN AND EAST
CENTRAL WAYNE COUNTIES UNTIL 530 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledgedale, or 8 miles northeast of Honesdale, moving southeast at
15 mph.

Small hail will be possible with this storm.

Locations impacted include...
Bethel, Damascus, Tusten, Cochecton, Lava, Fosterdale, Narrowsburg,
White Lake, Rutledgedale and Smallwood.

LAT...LON 4148 7494 4148 7499 4150 7498 4151 7500
      4154 7502 4155 7502 4160 7507 4156 7511
      4165 7526 4178 7518 4170 7480
TIME...MOT...LOC 2059Z 294DEG 15KT 4168 7515

DJP
Special weather statement, Jul 6, 4:14 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
514 PM EDT Sat Jul 6 2019

PAZ044-047-062145-
Luzerne PA-Lackawanna PA-
514 PM EDT Sat Jul 6 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN LACKAWANNA AND
NORTHEASTERN LUZERNE COUNTIES UNTIL 545 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wilkes-Barre, moving southeast at 15 mph.

Small hail will be possible with this storm.

Locations impacted include...
Wilkes-Barre, Kingston, Plains, Pittston, Plymouth, Exeter,
Swoyersville, West Pittston, Edwardsville and Larksville.

LAT...LON 4119 7597 4136 7587 4127 7550 4122 7553
      4122 7554 4112 7563 4112 7565 4113 7568
      4109 7575 4109 7577
TIME...MOT...LOC 2114Z 294DEG 14KT 4125 7584

DJP

The radar

The Binghamton radar (KBGM), 106 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Luzerne

When
July 6, 4:30 PM EST to 7:00 PM EST
Where
Luzerne County, 0.52 mi W of Wilkes Barre to 1.06 mi SE of Plymouth Jct
Cause
Heavy Rain
Property damage
$60,000
Reported by
State Official
Coordinates
41.250, -75.880

Several city streets and roads were flooded by torrential rainfall overwhelming drainage infrastructure. Cars were stranded in flood waters with water up to the windows in some cases.

Flash Flood, Luzerne

When
July 6, 4:52 PM EST to 7:00 PM EST
Where
Luzerne County, 0.67 mi WNW of Wilkes Barre to 1.06 mi S of Plains
Cause
Heavy Rain
Property damage
$250,000
Reported by
State Official
Coordinates
41.255, -75.881

Several residences in the area were reported to be flooded.

Flash Flood, Luzerne

When
July 6, 4:53 PM EST to 7:00 PM EST
Where
Luzerne County, 0.29 mi WNW of Korn Krest to 0.59 mi ESE of Wilkes Barre Wyo Arp
Cause
Heavy Rain
Property damage
$500,000
Reported by
State Official
Coordinates
41.221, -75.975

Major urban flash flooding occurred in the Greater Wilkes-Barre area. Numerous roads were flooded, cars stranded, and reports of water up to the door of a police station. Homes and apartments in the area were taking on water. Sink holes had opened up on a few roads.

Flash Flood, Luzerne

When
July 6, 5:17 PM EST to 7:00 PM EST
Where
Luzerne County, 0.84 mi WNW of Wilkes Barre to 1.01 mi SE of Kingston
Cause
Heavy Rain
Property damage
$75,000
Reported by
State Official
Coordinates
41.255, -75.885

Four feet of water was reported on roads between Welles Street and Hoyt Street. The first floor of an apartment building was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846863, 846865, 846866, 846868.